Kristen Sparrow • May 12, 2013
It only seems logical that drugs with such broad reaching effects as antidepressants would have an effect on the gut. In this study, the correlation was with Prozac, Remeron, and Trazodone. Why they might lead to Clostridium difficile, is the question. But it may be because the antidepressants effect the “normal” bacteria that live in the gut. Or that they affect the large number of nerves in the gut. But why depressed people would have an increase in C.Dif may be because of the increase in cortisol and other stress hormones.
Two studies have found that depression and the use of certain antidepressants are both associated with increased risk for Clostridium difficile infection, an increasingly common cause of diarrhea that in the worst cases can be fatal.
Researchers studied 16,781 men and women, average age 68, using hospital records and interviews to record cases of the infection, often called C. diff, and diagnoses of depression. The interviews were conducted biennially from 1991 to 2007 to gather self-reports of feelings of sadness and other emotional problems. There were 404 cases of C. difficile infection.
After adjusting for other variables, the researchers found that the risk of C. diff infection among people with a history of depression or depressive symptoms was 36 to 47 percent greater than among people without depression.
A second study, involving 4,047 hospitalized patients, average age 58, found a similar association of infection with depression. In addition, it found an association of some antidepressants — Remeron, Prozac and trazodone — with C. diff infection. There was no association with other antidepressants.
“We have known for a long time that depression is associated with changes in the gastrointestinal system,” said the lead author, Mary A.M. Rogers, a research assistant professor at the University of Michigan, “and this interaction between the brain and the gut deserves more study.”
Both reports appeared in the journal BMC Medicine.